Oklahoma, 2022

Wildfire in Oklahoma, March 5, 2022

March 5, 2022 · NWS OUN · 2 events in 2 counties and zones

The 3470 Fire burned roughly 678 acres, while the 66 Fire burned close to 900 acres. 4 structures were lost in the 66 Fire but no serious injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The 3470 Fire burned roughly 678 acres, while the 66 Fire burned close to 900 acres. 4 structures were lost in the 66 Fire but no serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 5, 11:33 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 5, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1133 AM CST Sat Mar 5 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 305 AM CST Sat Mar 5 2022

Moist southerly flow will continue ahead of dryline early today.
Will leave mention of patchy drizzle in forecast near and east of
I35, and chances for light showers across far southeast Oklahoma.
Dryline expected to begin mixing east quickly toward and after
sunrise as Kansas surface cyclone intensifies.  Dryline expected to
enter western Oklahoma and western north Texas by 9 AM and mix
quickly east through the day. Somewhat surprisingly, there is still
a fair amount of disagreement among models (at least through the 03Z
suite) on how strong winds will be and how low dewpoints will fall
behind the dryline. While this will be a somewhat classic early
spring dryline passage (minus deep convection) it appears that winds
will not be all that extreme. Still, we expect at least a 2 to 3
hour period late this morning through mid-afternoon for wind gusts
in excess of 40 mph. A majority of the models, namely the wrf
suites, keep winds atop the mixing layer in the 30KT to 40KT range
for most of the region, while the GFS and HRRR in closer 40-45KT. On
the extreme side of things, some HRRR runs have 50+KT atop the
mixing layer across far north-central Oklahoma. Our forecast will be
close to the GFS solutions, generally the 90th percentile of NBM,
which will yield an expansion of the wind advisory for the core of
strongest winds. This will spread the wind advisory southward into
central and portions of southwest Oklahoma. Toward and after 3 PM,
when mixing becomes maximized behind the dryline, main core of
strong winds will be weakening over Oklahoma and shifting east of
dryline mixed layer. This is expected to keep chances for any kind
of high wind warning wind gusts out of our forecast area.

Daytime highs will continue to be well above average with mid 70s to
lower 80s possible west of the dryline. Cold front will enter
northern Oklahoma late this afternoon, and initially spread
steadily southward through the evening, before slowing down and
stalling across western north Texas and southeast Oklahoma tonight
as attendant surface low progresses quickly to the northeast into
the Great Lakes region. Most if not all frontal and post frontal
precipitation should hold off until well after sunrise Sunday.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 305 AM CST Sat Mar 5 2022

As the next in a series of upper level shortwave troughs progresses
through the the western U.S. longwave trough, convergence and lift
over the stalled frontal boundary is expected to yield widespread
rain by late Sunday morning and continue through the day and evening
hours. While a majority of the precipitation will be confined to the
eastern half of Oklahoma, some light precipitation still appears
possible across far western portions of Oklahoma where temperatures
will be hovering near and below freezing Sunday morning. This will
allow us to keep the possibility for a light wintry mix across west
central into northwest Oklahoma at onset, but temperatures should
recover above freezing toward afternoon. Farther east, thunderstorm
activity will be the main story with chances for severe storms
primarily confined to southeast Oklahoma south of and near frontal
boundary. Marginally severe size hail and damaging wind gusts will
be the main concerns. Enough elevated instability combined with
strong shear could yield some hail threat farther north into central
Oklahoma late Sunday afternoon into the evening.

Shortwave trough will pass over the region Sunday night and Monday,
with much cooler/colder but dry weather in its wake. Yet another
trough is progd to approach Tuesday night and Wednesday, with
moisture availability very much in question, thus PoPs will be left
out for now. Some recovery in temperatures is expected in the wake
of these two upper systems, ahead of a quite cold airmass that will
arrive Thursday. Canadian and ECM latest runs are faster with this
strong cold front despite having a fair amount of difference in
mid and upper level pattern amplitude. Forecast has trended less
warm on Thursday, and if the faster frontal timing continues in
models, fairly significant changes in Thursday high temperatures
can be expected. In addition, amplitude and timing of post frontal
trough will influence potential for postfrontal snow, which
continues to be forecast for Thursday across northern Oklahoma.
The GFS is currently the most aggressive, with higher amplitude
and more coincident with frontal timing, with ECM much slower with
less forcing well behind frontal boundary. What all models do
agree with is that we will see very cold temperatures to end the
work week with moderation over the weekend still expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Sat Mar 5 2022

Breezy southwest winds will continue through the afternoon, and
then a shift and decrease from the north is expected for those
terminals along and north of I-40 this evening. Skies will
continue to clear.

&&

.FIRE WEATHER...
Issued at 305 AM CST Sat Mar 5 2022

Red Flag warning will be expanded a few counties farther east
with this forecast package owing to an anticipated faster
progression and lower dewpoint environment behind the dryline.
Fire weather conditions will quickly increase from west to east
this morning and especially this afternoon. Temperature forecasts
were not changed significantly from previous forecast packages,
but we did go a little drier given upstream observations and
significant drying noted on the lower layer water vapor imagery as
ejecting mid-level jet spreads northeastward from southern New
Mexico. As far as winds go, not a whole lot of change from
previous forecasts given diversity in model solutions. With mid
level jet and lower level cyclogenesis shifting north of the
region this afternoon, current wind forecasts are closer to the
mean of a majority of the guidance and not reflective of the
models that forecast the strongest wind potential. Given very
high ERC values across a majority of the Red Flag warning (neat
and in excess of the 90th percentile), combined with wind gusts
near to above 40 mph and humidity forecasts near 10 percent,
critical to extreme fire weather conditions should be anticipated
for a majority of Oklahoma into portions of western north Texas.
The strongest winds today are anticipated to be across northern
into central portions of Oklahoma.

Northerly wind shift with cold front is still expected to move
into northern Oklahoma in the 22Z to 00Z time frame and spread
steadily southward through the evening. This front is forecast to
stall from just south of Wichita Falls, east northeast to just
south of Ada late tonight and Sunday morning. Scattered to
numerous showers with some thunderstorms are expected to develop
by Sunday afternoon and last through the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  40  54  31  48 /   0  90  30   0
Hobart OK         37  54  28  50 /   0  70  10   0
Wichita Falls TX  47  66  35  54 /   0  80  20   0
Gage OK           28  52  22  48 /   0  40  10   0
Ponca City OK     34  56  27  47 /   0  80  30   0
Durant OK         58  76  40  55 /   0  80  80  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CST this evening for OKZ004>030-
     033>040-044-045.

     Wind Advisory until 6 PM CST this evening for OKZ004>025-027-034-
     035-038.

TX...Red Flag Warning until 8 PM CST this evening for TXZ083>090.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...03
Hazardous weather outlook, Mar 5, 11:43 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1143 AM CST Sat Mar 5 2022

OKZ004>048-050>052-TXZ083>090-061745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 AM CST Sat Mar 5 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Critical to Extreme fire weather conditions are expected across
western, northern, and central Oklahoma, and all of western north
Texas through early this evening due to very warm, dry, and windy
weather. All outdoor burning and other activities that could lead
to wildfire starts should be avoided.

.Strong Winds...
Strong and gusty southwest winds behind a dryline are expected
today. Gusts 35 mph to 45 mph are expected across much of
northern, central, and southwest Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are likely Sunday and Sunday night. A few severe
storms will be possible across southeast Oklahoma with damaging
winds and large hail the main concerns.

.Winter Weather...
There is a chance of a light wintry mix across northwest and west
central Oklahoma Sunday morning. There will be a chance for snow
across northern Oklahoma late Thursday into Friday morning. Little
or no accumulations are currently expected.

.Low Wind Chill...
Cold, northerly winds are expected behind a strong cold front
late Thursday into Friday. Wind chill values in the single digits
are expected, with below zero wind chills possible across northern
and western Oklahoma Thursday night and Friday morning.

Get graphics and more details at weather.gov/norman.
Follow our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Logan

When
March 5, 12:00 PM CST to 6:00 PM CST
Where
Logan forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Four structures were lost in the 66 Fire.

Wildfire, Lincoln

When
March 5, 12:00 PM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Park/Forest Service
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016439, 1016443.